Pediatric Associates of the NW Blogs

Rashes On Amoxicillin - When Is It A True Allergy?

M. Allison Baynham, MD
February 05, 2015 01:29PM

Rashes on Amoxicillin:  When is it a True Allergy?

It’s 2 am and your 9-month-old baby wakes up screaming.  She has had a cold for a week, but seemed to be getting better.  You notice she feels warm, and your suspicions are confirmed when the thermometer reads 102.  You give her a dose of Ibuprofen and call the doctor’s office in the morning for an appointment.  As you guessed, she is diagnosed with her first ear infection and started on Amoxicillin. 

Relieved to have a treatment for her, you dutifully give her the medication twice a day.  Imagine your surprise when she wakes up after taking the medicine for five days with a rash all over, and your worry that is she having an allergic reaction.  You call the office again, and after talking with the nurse, are told she most likely has a “non-allergic amoxicillin rash” and that you should continue to give your baby the amoxicillin.  While relieved it is not an allergic reaction, you are still not sure about continuing the amoxicillin. 

If this sounds familiar, it’s because 5-10% of children taking Amoxicillin or Augmentin will develop a skin rash at some point during the course of the medication.  The majority of these are not a true allergic reaction, and most are caused by viruses.  So, how can you tell the difference?

A non-allergic rash occurring while taking Amoxicillin or Augmentin will:

  • Look like small (less than ½ inch) widespread pink spots in a symmetrical pattern or slightly raised pink bumps. 
  • Usually appear on day 5-7 from the start of the Amoxicillin or Augmentin, but can occur at any time during the course of the medication.  It always appears on the chest, abdomen, or back and usually involves the face, arms, and legs. 
  • Differ from hives in appearance (hives are always raised, itchy and change location.) 
  • Usually go away in 3 days, but can last from 1-6 days. 
  • Your child probably won’t develop it the next time she takes amoxicillin. 
  • The best part? It’s not contagious, so he/she can go back to school!

Warning signs that is a true allergic reaction would be sudden onset of rash within two hours of the first dose, any breathing or swallowing difficulty, hives, or a very itchy rash.

Like the parent in the above scenario, even if you know it’s not an allergic reaction, it may still feel wrong to continue giving the medication.  There are several reasons why it is better to finish the course of Amoxicillin than stop or change to a different antibiotic

  1. Stopping the Amoxicillin or Augmentin it won’t make the rash go away any faster. 
  2. You can avoid changing to a broader-spectrum antibiotic that may not be necessary and could cause other problems, such as diarrhea or vomiting. 
  3. Stopping the medication can incorrectly label your child as allergic to the penicillin-family of antibiotics, which would limit future antibiotic choices.

If your child is on Amoxicillin or Augmentin and develops a rash, we always recommend calling the office so that we can go over your child’s symptoms.  You still may need to come in if there is anything about the rash that is worrisome or doesn’t fit a non-allergic rash.   

After reading this month’s blog on the Pediatric Associates of the Northwest website, you feel reassured and decide to finish the Amoxicillin.  The rash does go away after 3 days, and your baby is once again happy, smiling, and on the move!